Iowa, 2008

Flash Flooding and Flooding in Iowa, June 1 to 3, 2008

June 1 to 3, 2008 · NWS DMX · 35 events in 14 counties and zones

A complex weather situation was in place during the overnight hours of the 2nd into the morning of the 3rd. A warm front was positioned to the south of Iowa.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$582,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A complex weather situation was in place during the overnight hours of the 2nd into the morning of the 3rd. A warm front was positioned to the south of Iowa. Meanwhile, a secondary cold front dropped into the north central U.S. and stretched from eastern Montana into southern Minnesota. The upper flow was northwest and quite conducive for MCS development as considerable moisture transport took place over Iowa. Initially, an area of thunderstorms formed over south central Iowa. The storms remained below severe limits as they tracked east-southeast out of the CWA. A strong thunderstorm complex developed over western South Dakota during the night and propagated southeast, along with the upper air northwest flow, into Iowa. The MCS became linear in nature as it moved out of northwest Iowa into the central sections of the state. Very heavy rainfall resulted in flash flooding in several counties, with urban street flooding along the length of the line. Rainfall rates of one to two inches in one half hour or less were reported. A few areas received 2 to 3 inches of rain. Appanoose County was quite hard hit with water flowing over the roads two feet deep. The main severe mode of the system was the high winds. There were numerous reports of 60 to 70 MPH winds. The entire length of the line produced 40 to 50 MPH winds however. Hail was somewhat limited as the freezing level was over 14,000 feet. Following the passage of the line, high winds became a problem as a wake low developed. Winds gusted to 58 MPH in Story County at Colo and wind damage was reported in Polk County at Bondurant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 1, 5:44 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 1, 5:44 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
644 AM CDT SUN JUN 1 2008

.DISCUSSION...
CONVECTION ACROSS NEBRASKA IS WEAKENING QUICKLY EARLY THIS MORNING
AND DRY AND WARM CONDITIONS EXPECTED THROUGH THE DAY. 850 MOISTURE
TRANSPORT POINTS INTO WESTERN IOWA OVERNIGHT AND WILL LIKELY HAVE
SOME STORMS DEVELOP DURING THE EARLY MORNING HOURS. DURING THE DAY
MONDAY...A WARM FRONT WILL LIFT NORTH TO NEAR THE IOWA MISSOURI
BORDER AND WILL BE THE FOCUS FOR STRONG/POTENTIALLY SEVERE
THUNDERSTORM DEVELOPMENT IN THE AFTERNOON AND EVENING HOURS. DEEP
LAYER SHEAR AND INSTABILITY WILL BE MOST FAVORABLE ACROSS SOUTHERN
IOWA...WHICH IS IN THE DAY 2 SLIGHT RISK AREA. STORMS SHOULD
CONTINUE ROLLING EASTWARD...ALONG AND NORTH OF THE FRONT MONDAY
NIGHT. WILL HAVE TO WATCH THE HYDRO SITUATION CLOSELY GIVEN THE
ONGOING PROBLEMS AND RECENT HEAVY RAINS.

STORM CHANCES WILL INCREASE AGAIN WEDNESDAY AFTERNOON AND NIGHT AS A
FRONT SAGS INTO IOWA ACCOMPANIED BY SOUTHWEST FLOW ALOFT. THE LATEST
ECMWF/GFS ARE COMING INTO BETTER AGREEMENT REGARDING THE SPEED OF
THE FRONT AND UPPER LEVEL TROUGH. THE HIGHEST STORM COVERAGE...ALONG
WITH SEVERE/HEAVY RAIN POTENTIAL...LOOKS TO BE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THURSDAY AFTERNOON/EVENING COULD BE ANOTHER
SIGNIFICANT SEVERE WEATHER OUTBREAK.

&&

.AVIATION...01/12Z
WK PRES GRAD OVR THE STATE TODAY WITH GUD VFR CONDS EXPECTED.  TSRA
CHCS LOOK TO REMAIN TO THE S OF THE AREA THRU THIS TAF PD.  LGT WLY
WINDS TDA WILL BCM LVR TNGT AND EVENTUALLY SELY BY LATE IN THE PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS JUN 08
LONG TERM...KINNEY
Hazardous weather outlook, Jun 1, 4:35 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT SUN JUN 1 2008

IAZ070>075-081>086-092>097-021100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
535 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...SOUTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...MAINLY
WEST OF INTERSTATE 35.

A RIVER FLOOD WARNING CONTINUES FOR THE SOUTH SKUNK RIVER AT
OSKALOOSA. FOR MORE RIVER INFORMATION...REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS THROUGH THE
PERIOD...MOST WIDESPREAD MONDAY INTO TUESDAY...THEN AGAIN WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE
MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL THE MAIN THREAT. A
POTENT STORM SYSTEM WILL LIKELY IMPACT THE AREA THURSDAY AFTERNOON
AND NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING
LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND ISOLATED TORNADOES. IN
ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE
THE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
535 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WEST
OF INTERSTATE 35.

RIVER FLOOD WARNINGS CONTINUE FOR NUMEROUS POINTS IN THE OUTLOOK AREA.
FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS THROUGH THE
PERIOD...MOST WIDESPREAD MONDAY INTO TUESDAY...THEN AGAIN WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE
MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL THE MAIN THREAT. A
POTENT STORM SYSTEM WILL LIKELY IMPACT THE AREA THURSDAY AFTERNOON
AND NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING
LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND ISOLATED TORNADOES. IN
ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE
THE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KINNEY

The radar

The Des Moines radar (KDMX), 29 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 11 flash flood, 4 hail, 3 high wind, 2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Dallas

When
June 1, 6:15 AM CST to 6:15 PM CST
Where
Dallas County, 0.86 mi SW of Adel to 2.46 mi ESE of Adel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.610, -94.030

The Raccoon River was flooding over Highway 169.

Flood, Tama

When
June 1, 8:44 AM CST to 5:45 PM CST
Where
Tama County, 2.58 mi NNE of Haven to 1.81 mi SE of Chelsea
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.932, -92.454

All roads in and out of Chelsea were impassible due to flooding along the Iowa River.

Thunderstorm Wind, Guthrie

When
June 3, 4:17 AM CST
Where
Guthrie County, 4.18 mi S of Guthrie Center
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.620, -94.510

Tree damage was reported with 10 to 12 inch limbs down.

Hail, Adair

When
June 3, 4:30 AM CST
Where
Adair County, 7.58 mi NNE of Howe
Measured
1 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.500, -94.320

Thunderstorm Wind, Boone

When
June 3, 4:43 AM CST
Where
Boone County, 0.69 mi N of Ogden to 0.21 mi SSE of Berkley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.040, -94.030

The EM reported 60 MPH winds from Ogden to Berkley.

Thunderstorm Wind, Dallas

When
June 3, 4:45 AM CST
Where
Dallas County, 0.86 mi SW of Adel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.610, -94.030

Eight to 10 inch tree blown down with additional smaller limbs down.

Thunderstorm Wind, Dallas

When
June 3, 4:54 AM CST
Where
Dallas County, 2.32 mi SSE of Adel
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.590, -94.000

Fifty to 60 MPH winds were reported with minor tree damage.

Flash Flood, Appanoose

When
June 3, 5:00 AM CST to 10:00 AM CST
Where
Appanoose County, 0.76 mi E of Clarkdale to 1.44 mi SSW of Unionville
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
40.779, -92.885

Water from a creek flooded 493rd street. Also 176th ave four miles northeast of Centerville was flooded.

Flash Flood, Marion

When
June 3, 5:00 AM CST to 12:15 PM CST
Where
Marion County, 0.39 mi NE of Hamilton to 2.62 mi WSW of Melcher
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
41.173, -92.914

Numerous secondary roads were under water from flooded creeks.

Thunderstorm Wind, Dallas

When
June 3, 5:00 AM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.610, -93.860

Winds were estimated at 60 MPH.

Hail, Warren

When
June 3, 5:03 AM CST
Where
Warren County, 0.52 mi W of Prole
Measured
1.25 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.400, -93.740

Report received from KCCI television.

Thunderstorm Wind, Polk

When
June 3, 5:04 AM CST
Where
Polk County, 0.3 mi NNE of Windsor Hgts
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.604, -93.718

Four inch diameter limbs down.

Thunderstorm Wind, Dallas

When
June 3, 5:06 AM CST
Where
Dallas County, 0.86 mi SW of Dallas Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Unknown
Coordinates
41.670, -93.980

Flash Flood, Boone

When
June 3, 5:11 AM CST to 10:19 AM CST
Where
Boone County, 1.67 mi NNE of Moingona to 3.76 mi NNW of Boone
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.043, -93.921

Street flooding was reported with stalled cars. Water was running in fields near the Boone Story county border.

Thunderstorm Wind, Jasper

When
June 3, 5:15 AM CST
Where
Jasper County, Mingo
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.770, -93.280

Large tree reportedly downed in Mingo by KCCI TV.

Hail, Polk

When
June 3, 5:18 AM CST
Where
Polk County, 0.52 mi E of Ft Des Moines
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.530, -93.620

Hail, Polk

When
June 3, 5:19 AM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.530, -93.660

Thunderstorm Wind, Warren

When
June 3, 5:27 AM CST
Where
Warren County, 1.24 mi ESE of Hartford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.460, -93.400

Hartford Law Enforcement reported 60 MPH winds and heavy rain.

Heavy Rain, Wapello

When
June 3, 5:30 AM CST to 6:14 AM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.020, -92.420

Street flooding was reported in Ottumwa. A number of intersections and low lying areas were under water, including the intersection of Jefferson and Main.

Flash Flood, Polk

When
June 3, 5:34 AM CST to 8:34 AM CST
Where
Polk County, 0.97 mi E of Urbandale to 0.92 mi NNW of Des Moines
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.632, -93.701

Flash flooding was reported at Hickman and Merle Hay Rd, and on MLK near Douglas and Euclid avenues. The roads were flooded from curb to curb.

Flash Flood, Story

When
June 3, 5:35 AM CST to 10:42 AM CST
Where
Story County, 1.54 mi NNW of Huxley to 1.16 mi SSE of Ames Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.919, -93.636

One to two feet of water was reported over Interstate 35 near mile marker 106.

Flash Flood, Polk

When
June 3, 5:48 AM CST to 8:34 AM CST
Where
Polk County, 0.83 mi SE of Des Moines to 1.84 mi SSE of Des Moines
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.590, -93.610

Flooding was reported on 5th St south of Court Avenue.

Flash Flood, Boone

When
June 3, 5:50 AM CST to 10:19 AM CST
Where
Boone County, 4.7 mi SSW of Ericson to 0.8 mi NNE of Madrid
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.955, -93.829

Several county gravel roads were under water across southeast Boone County.

Flash Flood, Story

When
June 3, 5:50 AM CST to 10:42 AM CST
Where
Story County, 1.54 mi E of Kelley to 1.87 mi N of Kelley
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.950, -93.650

Six inches of water was over County Road 57.

Thunderstorm Wind, Poweshiek

When
June 3, 5:57 AM CST
Where
Poweshiek County, 2.07 mi SW of Grinnell Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.700, -92.730

Thunderstorm Wind, Poweshiek

When
June 3, 5:57 AM CST
Where
Poweshiek County, 1.69 mi WSW of Grinnell Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
41.710, -92.730

Thunderstorm Wind, Poweshiek

When
June 3, 6:04 AM CST
Where
Poweshiek County, 1.69 mi WSW of Grinnell Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
41.710, -92.730

Flash Flood, Jasper

When
June 3, 6:19 AM CST to 11:45 AM CST
Where
Jasper County, 0.68 mi E of Colfax to 0.15 mi NNE of Colfax
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.669, -93.237

Highway 117 was closed and street flooding was reported in Colfax.

Flash Flood, Mahaska

When
June 3, 6:22 AM CST to 9:25 AM CST
Where
Mahaska County, 1.35 mi SW of Oskaloosa to 0.43 mi W of Oskaloosa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.286, -92.668

Street flooding was reported in Oskaloosa between 2nd and 3rd streets.

Thunderstorm Wind, Wapello

When
June 3, 6:24 AM CST
Where
Wapello County, 0.69 mi S of Eddyville
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.160, -92.630

High Wind, Polk

When
June 3, 6:30 AM CST to 8:00 AM CST
Where
Polk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Large tree downed and tree limb damage caused by high winds in Windsor Heights.

Thunderstorm Wind, Wapello

When
June 3, 6:38 AM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.020, -92.420

Tree limbs were downed in Ottumwa.

High Wind, Polk

When
June 3, 7:00 AM CST to 8:00 AM CST
Where
Polk forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Power poles were downed due to high winds in the Bondurant area.

High Wind, Story

When
June 3, 7:30 AM CST to 8:30 AM CST
Where
Story forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

A 58 MPH wind was measured by a mesonet site in Colo.

Flash Flood, Marion

When
June 3, 7:50 AM CST to 12:15 PM CST
Where
Marion County, 0.77 mi SE of Knoxville to 0.64 mi NE of Knoxville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.312, -93.090

Roads were closed at McKimber Drive and 170th with water running over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92172, 92173, 92179, 92174, 92184, 92180, 92181, 92161, 92162, 92185, 92175, 92196, 92186, 92163, 92182, 92176, 92177, 92187, 92178, 92164, 92165, 92166, 92167, 92168, 92188, 92189, 92190, 92169, 92170, 92192, 92193, 92183, 92194, 92195, 92171.